In the United States, the Centers for Disease Control and Prevention has warned hospital emergency rooms of a new kind of synthetic marijuana laced with rat poison that has been linked to three deaths and the sickening of more than 100 other people, who suffered from bruising with no known cause, coughing up blood, blood in the urine or faeces, a severe bloody nose and/or bleeding gums. The first case arose in Chicago, Illinois, in March 2018 and others have since occurred in the states of Indiana, Maryland, Missouri and Wisconsin, generally in people aged from 25 to 34. Most episodes have been in the Chicago area.
Public health officials are warning people who have purchased synthetic marijuana to not use it. The guidance to healthcare staff asks them to look out for people suffering from severe bleeding that didn’t arise from injury or who are known to have used synthetic marijuana.
Dr. Jenny Lu, an A&E doctor and toxicologist at Chicago’s Stroger Hospital, cautioned that anyone who has taken synthetic marijuana should avail themselves of medical treatment as soon as symptoms arise “so we can begin treatment right away.” She added that even if there are no symptoms, the ability of blood to clot is much reduced, and there is a high risk of bleeding.
What it is
Synthetic marijuana should really be known as synthetic cannabinoids, and the most notorious brands are Spice and K2. It can allegedly be as much as 100 times stronger than regular cannabis. It sometimes escapes drug testing. THC-like chemicals are sprayed onto plants to resemble traditional cannabis or sold in the form of a liquid that can be vaporised or inhaled, but because so many different chemicals are employed, the resultant symptoms are unpredictable. Per the US Department of Justice, there were only two synthetic cannabinoid formulae in 2009, but by 2015, there were over 80.
In these instances, the chemical responsible was the anti-coagulant brodifacoum, an ingredient often used in rat poison. How it got there, nobody knows. Those affected require hospitalisation and treatment with vitamin K. There United States has seen hundreds of hospital cases caused by synthetic marijuana since 2010. Paul Prather, a professor at the University of Arkansas for Medical Sciences, remarked that if you take synthetic marijuana, “You are the guinea pig ingesting it into your body to see what happens.”
It’s a problem here, too
Synthetic marijuana has caused at least one death in the United Kingdom: 14-year-old Luke Pennington, who took Spice at a sleepover at a house in Heald Green, Stockport, Greater Manchester on March 17. He suffered a “severe reaction” as soon as he took the drug. Another friend took it after him and was also taken ill, with both rushed to Wythenshawe Hospital. Luke perished at 01:55 on Sunday March 18 in the hospital’s intensive care unit. He was a pupil at St James Catholic High School in Cheadle Hulme and was described by teachers as “well-liked.” A 16-year-old boy was arrested for possessing class A drugs with intent to supply and released on bail.